Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Baltimore/Washington

May 18, 2017Clarke County, Loudoun County, Virginia; Jefferson County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 18, 2017, 6:50 PM EDT for Clarke County, Loudoun County, Virginia; Jefferson County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:50 PM EDT (22:50 UTC)
Expired
May 18, 2017, 9:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, VA, Loudoun County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS51 KLWX 182250
FFWLWX
VAC043-107-WVC037-190145-
/O.NEW.KLWX.FF.W.0001.170518T2250Z-170519T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
650 PM EDT THU MAY 18 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Western Loudoun County in northern Virginia...
  Central Clarke County in northwestern Virginia...
  South central Jefferson County in the Panhandle of West Virginia...

* Until 945 PM EDT

* At 649 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Flash flooding is expected to begin
  shortly.

* Some locations that are expected to experience flooding include...
  Berryville, Boyce, Wickliffe, Millwood, Gaylord, Briggs, Stringtown
  and Rippon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3926 7784 3923 7780 3915 7785 3903 7789
      3904 7800 3906 7809 3913 7809

$$

LEE
1 follow-up statement
410 
WGUS71 KLWX 190010
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
810 PM EDT THU MAY 18 2017

VAC043-107-WVC037-190019-
/O.CAN.KLWX.FF.W.0001.000000T0000Z-170519T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudoun VA-Clarke VA-Jefferson WV-
810 PM EDT THU MAY 18 2017

...THE FLASH FLOOD WARNING FOR WESTERN LOUDOUN...CENTRAL CLARKE AND
SOUTH CENTRAL JEFFERSON COUNTIES IS CANCELLED...

The heavy rain has ended. Be alert for remaining standing water and 
continue to follow road closures.

LAT...LON 3926 7784 3923 7780 3915 7785 3903 7789
      3904 7800 3906 7809 3913 7809

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:47 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 18, 2:47 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Thu May 18 2017

.SYNOPSIS...
High pressure will remain centered over Bermuda through Friday.
A cold front will move south through the area late Friday, then
stall to our south on Saturday. The boundary will briefly return
north as a warm front Sunday. A stronger cold front passes
through from the west on Monday. High pressure will briefly
return Tuesday before low pressure and its associated cold front
impact the area during the middle portion of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Temperatures are currently trending a couple degrees cooler than
yesterday (except in the Baltimore metro) as a result of
slightly lower heights/thicknesses and a little deeper moisture.
Those same factors are the reason why slightly higher diurnal
convection coverage is expected through early evening. However,
shear and winds aloft are weak, so showers/storms are likely to
be disorganized and not particularly strong. Hi-res models have
consistently shown pop-up convection but have also been
consistent in placement, keeping it west of the city centers.

Tonight will be a muggy, summerlike night. Would not be
surprised to see downtown DC and Baltimore stay in the mid 70s.
There's been good model consistency in precip breaking out over
southern West Virginia after midnight. I'm not sure how much of
that gets far enough east to reach our forecast area, or if any
of it can survive east of the divide (similar to what happened
this morning further north). Kept low PoPs in the highlands.

I'm leaning toward the slower guidance solutions with respect to
timing of the cold front; I've seen many times in these setups
where the slowest solution turns out to be best. That slower
solution has the front northwest of us at around 12z Friday, and
bisecting the forecast area from Harrisonburg to DC by 18z
Friday. With that in mind, I broadened the rain chances out but
kept the highest in that Harrisonburg to Fredericksburg
corridor. The entire area is now outlooked with a marginal risk
in the Day 2 SPC outlook -- marginal definitely being the key
word. Shear is still tiny, but south of the boundary,
especially if a southwest low-level flow develops (versus
westerly), that might be favorable enough to give some
robustness to the convection and sustain the cores long enough
for marginally-severe wind and hail. Highs tomorrow probably
stay a few degrees below today given clouds and continued
lowering heights/thicknesses.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The front settles south Friday evening; again, with slower
timing I am keeping higher rain chances in during the evening
and even much of the overnight in the Charlottesville area. We
will get pseudo-wedged in on Saturday. Not the "perfect" setup
but certainly one in which more of a marine layer sneaks in. I
lowered highs a couple degrees, and would not be surprised if I
am still too warm -- we could stay in the 60s all day. I've held
on to rain chances in the highlands on Saturday. We're just
going to have to see how far the boundary gets; ensuing shifts
may have to add more areas to the Saturday precip possibility
and expand it into Saturday night as well.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will weaken and move offshore southern New England
Sunday and Sunday night, humidity will increase across the region
with a southerly flow. There is a slight chance for rain showers,
mainly Sunday afternoon into evening.

A cold front will move across the region Monday bringing increased
chances of thunderstorms that could produce heavy downpours.

Dry air returns with a separate area of high pressure building in
from the west Monday night through Tuesday.

A low pressure system over the lower Great Lakes will intensify as
it meanders eastward Tuesday night through Wednesday night. There is
a chance for showers and perhaps a thunderstorm or two as pieces of
energy rotate around the main storm system.

A breezy and dry day expected Thursday with high pressure building
in from the west.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR generally expected through the valid TAF period. Can't rule
out an hour or two of MVFR fog at CHO tonight but it was such a
marginal possibility that I left it out of the TAF.

Could see isolated to scattered SHRA/TSRA at the terminals this
afternoon and early evening (least likely at DCA), and then
again at all terminals Friday afternoon and evening. Brief
restrictions in ceiling and visibility cannot be ruled out.

An onshore flow will develop behind the cold front for Saturday
into Sunday. With potential for Atlantic moisture to move in
from the east, low clouds will likely advect in. How quickly is
up for debate, but MVFR ceilings are possible by midday
Saturday. Lower ceilings look more likely on Sunday, especially
late in the day, as the next system approaches.

MVFR or IFR in any heavy showers Sunday night, mainly near MRB
and CHO. IFR conditions possible at all terminals Monday. VFR
conditions Monday night and Tuesday.

&&

.MARINE...
Winds have stayed gusty all day on the lower Tidal Potomac and
lower Maryland Chesapeake Bay (St. Mary's County). Ended up just
having to keep the Small Craft Advisory up for those waters all
day today. The HRRR appears to have nailed increased winds in
the waters near Baltimore this afternoon. Using it through
early evening necessitated issuing a Small Craft Advisory for
the entire Maryland Bay through mid-evening before tapering it
back to the lower half of the Maryland Bay overnight. That
advisory ends mid-morning on Friday.

Scattered showers and storms expected on the waters Friday
afternoon and evening; then northerly channeling occurs behind
the front, so another Small Craft Advisory was issued for Friday
night after midnight. It will likely have to be extended through
Saturday morning, but then gusts finally calm down as we get a
more stable marine layer moving in.

Another cold front moves through on Monday. Could see some
southerly channeling ahead of that which might require yet
another advisory, and bring scattered showers and storms.
Then, no hazards on the waters through midweek.

&&

.CLIMATE...
Low of 68 at IAD this morning ties the old record set two years
ago. Low of 70 at BWI breaks the old (very old!) record. Record
highs today not in jeopardy except maybe at IAD.

Thursday (05/18) Record Warm Lows:
DCA: 72 in 2015
BWI: 68 in 1900 and 1896
IAD: 68 in 2015

Thursday (05/18) Record Highs:
DCA: 96 in 1877
BWI: 97 in 1962
IAD: 91 in 1987

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 6 AM EDT Saturday for
     ANZ530>534-537-539>541-543.
     Small Craft Advisory from 8 PM to 10 PM EDT this evening for
     ANZ542.
     Small Craft Advisory until 10 AM EDT Friday for ANZ533-534-537-
     543.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>532.

&&

SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...KLW
AVIATION...JE/KLW
MARINE...JE/KLW
CLIMATE...JE
Hazardous weather outlook, May 18, 5:56 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
556 PM EDT Thu May 18 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
556 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging winds and large hail
are possible into this evening mainly across northeast Maryland.
Special marine warnings may also be required across the upper
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
556 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with locally damaging winds and
large hail are possible into this evening mainly across the
northern Shenandoah valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 5:23 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             3 N NEW MARKET          39.42N  77.28W
05/18/2017  M0.75 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701959

LFR
Local storm report, May 18, 5:36 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 W ROSEMONT            39.33N  77.64W
05/18/2017                   FREDERICK          MD   FIRE DEPT/RESCUE

            SMALL TREE SNAPPED ALONG RT 17

&&

EVENT NUMBER LWX1701960

JACKSON
Local storm report, May 18, 6:10 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 WSW LINEBORO          39.71N  76.90W
05/18/2017  E0.75 INCH       CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701961

IMR
Local storm report, May 18, 6:15 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             1 ENE SUMMIT POINT      39.25N  77.94W
05/18/2017  M1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701962

LFR
Local storm report, May 18, 6:35 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             1 S CLARY               39.01N  78.36W
05/18/2017  E1.00 INCH       SHENANDOAH         VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701964

LFR
Local storm report, May 18, 6:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 WNW RIVERTON          38.95N  78.22W
05/18/2017  E0.88 INCH       WARREN             VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701965

LFR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:13 AM EDTSmall Craft AdvisoryLWX30 hr
May 18, 1:35 PM EDTSmall Craft AdvisoryLWX58 hr
May 18, 6:00 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun24 min
May 18, 6:10 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Shenandoah, Warren50 min
May 18, 6:27 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Warren63 min
May 18, 6:48 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Rappahannock, Warren42 min
May 18, 7:03 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William42 min
May 18, 7:24 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park66 min
May 18, 7:31 PM EDTSpecial Marine WarningLWX119 min
May 18, 7:39 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, Prince William, City of Fairfax, City of Falls Church and 2 more66 min
May 18, 7:57 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, City of Manassas, City of Manassas Park63 min

Nearby

Flash Flood Warnings in Virginia, 2017Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.